Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

May 4, 2021Green County, Kentucky

NWS Louisville, KY issued this special weather statement at May 4, 2021, 5:03 AM CDT for Green County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 5:03 AM CDT (10:03 UTC)
Expired
May 4, 2021, 5:30 AM CDT
In force
27 min
Issued by
NWS Louisville, KY

County Green County, KY

The radar

The Louisville radar (KLVX), 86 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2263 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2263 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWUS83 KLMK 041003
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
503 AM CDT Tue May 4 2021

KYZ063-064-074-076-041030-
Hart-Metcalfe-Barren-Green-
503 AM CDT Tue May 4 2021

...STRONG THUNDERSTORM SOUTH OF MUNFORDVILLE...

At 501 AM CDT, a strong thunderstorm was located just south of 
Munfordville, moving northeast at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Munfordville, Monroe, Horse Cave, Cave City, Bloyd, Rowletts, Lobb,
Donansburg, Whickerville, and Grab.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring. Seek a safe shelter inside a 
building or vehicle.

LAT...LON 3706 8587 3720 8601 3744 8562 3731 8544
TIME...MOT...LOC 1001Z 233DEG 43KT 3718 8587 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 4, 4:27 AM CDT, 36 minutes earlier.

Area forecast discussion, May 4, 4:27 AM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
527 AM EDT Tue May 4 2021

.Forecast Update...
Issued at 527 AM EDT Tue May 4 2021

Went ahead and lifted a Flash Flood Watch across the southern third
of our CWA where a nearly stationary E-W oriented boundary has set
up. Seeing a quick 1 to 2 inches of rainfall in spots as slow moving
cells train over the same area. With the bowing segment quickly
approaching from the west, another shot of rain will aggravate
already saturated locations. Given 1 hr FFG values around 2", recent
heavy rainfall, and a few rounds of convection still to go decided
to try and get ahead of the Flash Flood threat. Day shift can re-
evaluate the need into tonight after this morning wave.

Also, SPC is considering a watch downstream into our area ahead of
the bowing segment across western KY. A Severe Thunderstorm Watch
may also be needed soon.

&&

.Short Term...(Today and tonight)
Issued at 324 AM EDT Tue May 4 2021

...Multiple Rounds of Severe Weather Possible Early This Morning
Through Tonight...

Complex forecast ongoing across our area as 3 separate waves of
thunderstorm activity are expected through later tonight. The first
wave is ongoing across our SW CWA, and consists of splitting
updrafts, and multicell clusters capable of heavy rainfall,
lightning, and hail. Overall, these storms are in an elevated
environment characterized by strong MUCAPE values in the 1500-2500
J/KG. Deep shear is sufficient for organized convection that has
mainly driven multicell clusters and some splitting updrafts. A few
notable supercell structures have been noted at times, but overall
the lowest levels of the thermodynamic profile still appear to be
too stable to support too much of a tornadic or even damaging wind
threat. Can't rule out those threats completely, but right now the
main concern is for elevated hailers and some localized heavy rain.
Had a couple of 1" to 1.25" hail reports from severe storms earlier
this morning, but SPC has held off on a watch for now.

Focus will shift upstream to an approaching thunderstorm complex
currently over NE Arkansas and the Missouri Bootheel by around
sunrise. The initial forcing for this feature was associated with
the exit region of an impulse ejecting out of the Red River Valley,
however this system is now sustaining with the aid of a strong cold
pool and will continue to push eastward in an environment
characterized by 2000-3000 J/KG of MUCAPE and 30-40 knots of deep
layer shear. It looks to arrive around sunrise into our western CWA,
and the big question is whether it will be in a weakening phase, or
whether a notable damaging wind threat will accompany it. Given that
strong values of MUCAPE are still expected to be present thanks to
steep mid level lapse rates, think it will sustain some strength
into the area. The low levels still appear to be fairly stable which
could limit some of the more widespread damaging wind potential, but
given the cold pool don't want to underestimate that either. It is
possible that a Severe Thunderstorm Watch may be needed in the next
few hours ahead of the approaching bowing segment.

In addition to a damaging wind threat, and perhaps a brief spin up
tornado threat, there will also be a localized heavy rain/flood
threat thanks to a W to E oriented boundary setting up across
western KY at this hour. This in addition to already wet grounds
from recent rainfall could lead to some minor flood concerns.
Overall, faster storm motion and the lack of a more widespread
signal will limit the need for a Flood headline, but will continue
to consider flood potential after each wave.

The complex should move east through our area pretty quickly this
morning, exiting by late morning or midday to the east. This should
allow for another brief dry period, before the third wave of
potential showers and thunderstorms set up for late evening into the
overnight. The big question for the 3rd wave will be whether we can
destabilize again following the morning complex? If so, showers and
storms could fire along a slow moving cold front sinking
southeastward across our CWA, with another complex across southern
KY coming out of TN. The main threats would be damaging wind and
hail once again, and the tornado threat looks less likely by this
time given less favorable hodographs. Also, would have to be aware
of where the heaviest rain has fallen as one more round of brief
heavy rainfall could cause some flood concerns. Busy 24 hours still
to go, with lots of question marks to answer.

.Long Term...(Wednesday through Monday)
Issued at 310 AM EDT Tue May 4 2021

Wednesday - Friday...

At the start of the extended period, expect to find broad upper
troughing in place across the central CONUS that will gradually move
eastward through the end of the week. At the surface, Tuesday
night's cold front will be exiting across eastern KY and high
pressure will begin to build in from the west. Any lingering
precipitation should come to an end early Wednesday morning, leaving
us mostly dry for Wednesday into the first part of Thursday. Low end
PoPs return for Thursday afternoon - night as a shortwave rotates
through the upper trough. However, moisture will be lacking with
this system as PWATs remain in the 0.6 - 0.7 range, so not expecting
much in the way of QPF.

Temperatures will be below climatological normals through the end of
the week under steady northwest flow with high temperatures topping
out in the lower to mid 60s and lows in the 40s each day.

Saturday and Beyond...

The pattern looks to become more active by the weekend and into the
start of next week as the upper level flow becomes more zonal on
Saturday with southwesterly flow taking hold in the lower levels
helping to feed warm and moist air into the region. PoPs will
increase Saturday and persist through the end of the period as a
frontal boundary is expected to stall out in the vicinity with waves
of low pressure riding along it. Depending on the placement of the
boundary, could result in potential for heavy rain; however,
confidence remains low in the finer details at this point in time.

Temperatures will moderate over the weekend and into next week with
highs warming back into the 70s by Sunday and overnight lows in the
50s.

&&

.Aviation...(06Z TAF Issuance)
Issued at 205 AM EDT Tue May 4 2021

IMPACTS: - Strong to severe storms possible early this morning
- VFR conditions outside of storms, but IFR or lower within storms
- S-SW winds overnight shifting to the west late or toward sunrise

DISCUSSION:  Convection has blossomed over western KY early this
morning with locally heavy rainfall and large hail being the main
threats. Initially, BWG is the only TAF site threatened by these
storms, however SDF/LEX could come into play in the pre-dawn hours.
Will keep VFR conditions outside of storms, but drops into the IFR
range are possible with reduced vis for any storms. Later this
morning, a weakening convective complex is expected to move into our
area from the WSW, impacting the TAF sites through mid to late
morning. Thereafter, look for a return to VFR. Cold front then drops
NW to SE through our area this evening, bringing MVFR ceilings
toward the end of this cycle.

CONFIDENCE: Low confidence in T-storms and timing. Medium to high
confidence in ceilings.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch through late tonight for KYZ026-027-061>066-
     070>078-081-082.

&&

Update...BJS
Short Term...BJS
Long Term...JML
Aviation...BJS
Hazardous weather outlook, May 4, 4:11 AM CDT, 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Louisville KY
511 AM EDT Tue May 4 2021

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-067-
050915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Hardin-Bullitt-Oldham-Trimble-
Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-
Lincoln-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, and Stanford
511 AM EDT Tue May 4 2021 /411 AM CDT Tue May 4 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will continue to be possible
this morning through later tonight. The main threats with storms
will be damaging winds and hail, but an isolated tornado and flash
flood threat will be possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report instances of severe weather to the
National Weather Service this morning, and again possibly this
evening.

KYZ026-027-061>066-070>078-081-082-050915-
Ohio-Grayson-Butler-Edmonson-Hart-Green-Taylor-Casey-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Hartford, Leitchfield, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
511 AM EDT Tue May 4 2021 /411 AM CDT Tue May 4 2021/

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will continue to be possible
this morning through later tonight. The main threats with storms
will be damaging winds, flash flooding, and hail, but an isolated
tornado will be possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report instances of severe weather and
flooding to the National Weather Service this morning, and again
possibly this evening.

BJS

In the hours before

Local storm report, May 4, 3:56 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     LIGHTNING        2 SSW SCOTTSVILLE       36.72N 86.20W
05/04/2021                   ALLEN              KY   LAW ENFORCEMENT

            LIGHTNING KNOCKED TREE DOWN ON STOVALL ROAD.

&&

JML
Local storm report, May 4, 4:03 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
503 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HAIL             2 NW TOMPKINSVILLE      36.73N 85.72W
05/04/2021  E0.88 INCH       MONROE             KY   PUBLIC

&&
Special weather statement, May 4, 4:11 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
411 AM CDT Tue May 4 2021

KYZ061-070-071-040945-
Warren-Logan-Butler-
411 AM CDT Tue May 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LOGAN...
BUTLER AND NORTHWESTERN WARREN COUNTIES...

At 410 AM CDT, radar indicated strong thunderstorms from 9 miles
east of Dunmor to 9 miles northeast of Russellville. Movement was
northeast at 60 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Morgantown, Anderson, Casey, Lee, Woodbury, Monford, Mining City,
Dimple, Aberdeen, and Leetown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3732 8674 3740 8661 3736 8649 3726 8644
      3690 8682 3715 8689
TIME...MOT...LOC 0910Z 214DEG 52KT 3713 8684 3695 8679

13
Special weather statement, May 4, 4:24 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
424 AM CDT Tue May 4 2021

KYZ027-061>063-071-041000-
Hart-Grayson-Warren-Edmonson-Butler-
424 AM CDT Tue May 4 2021

...LINE OF STRONG THUNDERSTORMS NEAR MAMMOTH CAVE...

At 423 AM CDT, radar indicated strong thunderstorms from 10 miles
northeast of Brownsville to near Bowling Green. Movement was
northeast at 45 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Bowling Green, Brownsville, Plum Springs, Crestmoor, Mount Victor,
Smiths Grove, Park City, Bonnieville, Oakland, and Chalybeate.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring. Seek a safe shelter inside a
building or vehicle.

LAT...LON 3694 8661 3723 8642 3745 8597 3744 8586
      3716 8598 3717 8606 3706 8607 3706 8611
      3702 8613
TIME...MOT...LOC 0923Z 234DEG 38KT 3732 8616 3703 8645

13
Local storm report, May 4, 4:33 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
533 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      BURKESVILLE             36.79N 85.37W
05/04/2021                   CUMBERLAND         KY   911 CALL CENTER

            REPORTS OF WATER OVER ROADWAYS.

&&

JML
Special weather statement, May 4, 5:03 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
503 AM CDT Tue May 4 2021

KYZ063-064-074-076-041030-
Hart-Metcalfe-Barren-Green-
503 AM CDT Tue May 4 2021

...STRONG THUNDERSTORM SOUTH OF MUNFORDVILLE...

At 501 AM CDT, a strong thunderstorm was located just south of
Munfordville, moving northeast at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Munfordville, Monroe, Horse Cave, Cave City, Bloyd, Rowletts, Lobb,
Donansburg, Whickerville, and Grab.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring. Seek a safe shelter inside a
building or vehicle.

LAT...LON 3706 8587 3720 8601 3744 8562 3731 8544
TIME...MOT...LOC 1001Z 233DEG 43KT 3718 8587

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:08 AM CDTSpecial Weather StatementLMKWarren22 min
May 4, 12:12 AM CDTSevere Thunderstorm WarningLMKEdmonson, Warren33 min
May 4, 12:26 AM CDTSevere Thunderstorm WarningLMKAllen, Monroe34 min
May 4, 12:45 AM CDTSpecial Weather StatementLMKEdmonson15 min
May 4, 1:32 AM CDTSpecial Weather StatementLMKBarren, Warren43 min
May 4, 1:57 AM CDTSpecial Weather StatementLMKMetcalfe33 min
May 4, 2:15 AM CDTSpecial Weather StatementLMKMonroe30 min
May 4, 2:18 AM CDTSpecial Weather StatementLMKWarren27 min
May 4, 2:43 AM CDTSpecial Weather StatementLMKBarren32 min
May 4, 2:54 AM CDTSpecial Weather StatementLMKButler36 min
May 4, 3:13 AM CDTSevere Thunderstorm WarningLMKBarren, Edmonson, Hart32 min
May 4, 3:22 AM CDTSevere Thunderstorm WarningLMKClinton, Cumberland23 min
May 4, 3:27 AM CDTFlash Flood WarningLMKBarren3 hr
May 4, 3:42 AM CDTSevere Thunderstorm WarningLMKCumberland, Monroe33 min
May 4, 3:47 AM CDTSpecial Weather StatementLMKAdair, Butler, Clinton, Cumberland, Edmonson, Green and 2 more28 min
May 4, 3:55 AM CDTFlash Flood WatchLMKAdair, Allen, Barren, Butler, Casey, Clinton and 13 more22 hr
May 4, 4:06 AM CDTFlash Flood WarningLMKCumberland, Monroe3 hr
May 4, 4:11 AM CDTSpecial Weather StatementLMKButler34 min
May 4, 4:21 AM CDTFlash Flood WarningLMKButler5 hr
May 4, 4:24 AM CDTSpecial Weather StatementLMKEdmonson, Warren36 min
May 4, 4:51 AM CDTFlash Flood WarningLMKEdmonson, Hart3 hr
May 4, 5:20 AM CDTSpecial Weather StatementLMKAllen, Barren, Logan, Simpson, Warren40 min
May 4, 5:21 AM CDTFlash Flood WarningLMKAdair, Cumberland, Metcalfe3 hr
May 4, 5:49 AM CDTFlash Flood WarningLMKBarren, Edmonson, Metcalfe, Warren3 hr
May 4, 5:54 AM CDTFlash Flood WarningLMKLogan, Simpson, Warren3 hr
May 4, 5:58 AM CDTSpecial Weather StatementLMKAllen, Simpson47 min
May 4, 6:10 AM CDTSevere Thunderstorm WarningLMKAllen, Simpson20 min
May 4, 6:26 AM CDTSpecial Weather StatementLMKBarren, Monroe19 min
May 4, 6:28 AM CDTAreal Flood AdvisoryLMKAllen, Barren, Metcalfe, Monroe3 hr
May 4, 6:43 AM CDTSpecial Weather StatementLMKAllen, Cumberland, Monroe47 min
May 4, 6:51 AM CDTFlash Flood WarningLMKAdair, Barren, Clinton, Cumberland, Metcalfe, Monroe and 1 more6 hr
May 4, 8:46 AM CDTAreal Flood WarningLMKLogan, Simpson, Warren3 hr
May 4, 8:50 AM CDTAreal Flood WarningLMKBarren, Edmonson, Metcalfe, Warren4 hr
May 4, 10:12 AM CDTRiver Flood WarningLMKCumberland, Monroe11 hr
May 4, 1:19 PM CDTRiver Flood WarningLMKButler, Warren4 days
May 4, 1:19 PM CDTRiver Flood WarningLMKButler, Muhlenberg, Ohio5 days
May 4, 5:40 PM CDTSpecial Weather StatementLMKWarren50 min
May 4, 5:48 PM CDTSpecial Weather StatementLMKSpencer27 min
May 4, 6:13 PM CDTSpecial Weather StatementLMKSimpson47 min
May 4, 6:26 PM CDTSpecial Weather StatementLMKEdmonson49 min
May 4, 6:41 PM CDTSpecial Weather StatementLMKButler34 min
May 4, 6:56 PM CDTSpecial Weather StatementLMKButler34 min
May 4, 5:54 AM CDTSpecial Weather StatementLMKOrange36 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.